MAUDE Adverse Event Report: SHIRAKAWA OLYMPUS CO., LTD. ULTRASONIC PROBE

SHIRAKAWA OLYMPUS CO., LTD. ULTRASONIC PROBE
Model Number UM-DG20-31R
Medical Device Problem Codes Fluid/Blood Leak (1250); Material Puncture/Hole (1504); Device Contamination with Body Fluid (2317)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/24/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
During inspection and testing, there was leakage of the ultrasonic medium from the insertion tube and blood had infiltrated the inside of the tip sheath.The reported issue (distorted image) was also confirmed during testing.A review of the device history record found no deviations that could have caused or contributed to the reported issues.The device shipped according to specifications.Based on the results of the legal manufacturer's investigation, it is likely that some external force was applied to the device leading to the perforation of the tip sheath, and leakage of ultrasonic medium from the broken part, which led to invasion of blood.The hole in the tip sheath also likely led to the image being distorted due to the decrease of ultrasonic medium and penetration of bubbles.However, a definitive root cause of the reported issue could not be identified.The device's instruction manual provides the following warning, which may help to prevent the issue: "do not push and pull the ultrasonic probe for three-dimensional scanning with strong force or pull it into the curved part of the endoscope while driving the ultrasonic probe for three-dimensional scanning (freeze release state).Pay special attention to pushing the 3-dimensional scanning ultrasound probe when the endoscope is strongly curved or when the forceps table is raised.Push and pull with strong force or sudden action may lead to image distortion or damage to the ultrasonic probe for three-dimensional scanning." olympus will continue to monitor field performance for this device.In addition, there was a twist in the sheath on the insertion part.Per the legal manufacturer, this device defect has no potential to cause or contribute to death or serious injury if the malfunction were to recur.
 
Event or Problem Description
The customer reported that, during preparation for use, the ultrasound echo image from the subject device was distorted.The planned procedure was completed using another similar device.There was no effect on the patient due to the event.The subject device was sent to olympus for evaluation.During inspection and testing, there was leakage of the ultrasonic medium from the insertion tube and blood had infiltrated the inside of the tip sheath.This report is being submitted for the malfunction found during evaluation (leakage of ultrasonic medium and infiltration of blood).

Brand Name
ULTRASONIC PROBE
Common Device Name
ULTRASONIC PROBE
Manufacturer (Section D)
SHIRAKAWA OLYMPUS CO., LTD.
3-1 okamiyama
odakura nishigo-mura
nishishirakawa-gun, fukushima 961-8 061
JA  961-8061
Manufacturer (Section G)
SHIRAKAWA OLYMPUS CO., LTD.
3-1 okamiyama
odakura, nishigo-mura,
nishishirakawa-gun, fukushima 961-8 061
JA   961-8061
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key15780659
Report Number3002808148-2022-04065
Device Sequence Number4924469
Product Code FET
UDI-Device Identifier04953170368462
UDI-Public04953170368462
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K011886
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 11/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberUM-DG20-31R
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/31/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/24/2022
Initial Report FDA Received Date11/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/04/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown